Could this be a side effect of the Percocet? My doctor has been checking me out for a possible blood clot in the lungs or heart. Everything checked out okay, and no one mentioned to me that it could be the Percocet. However, I was able to get the ER doctor to prescribe Albuterol for me, just in case I started wheezing again. Which I did about an hour ago. It's 3:15 a.m. and I'm scared to lie back down! The Albuterol has helped some. I'm 65 and have begun having some breathing problems over the past few years. Just had a lumbar laminectomy four days ago and this is why I was prescribed the Percocet (for pain). This wheezing is so strange!
I'm not a doctor but I do know that narcotic pain medication reduces a persons respiratory effort. If you have lung problems, especially after surgery, where your respiratory effort is decreased anyway from the anesthetic this is very possible. The Albuterol should help, but so would taking deep breathes periodically throughout the day. Anesthetia does not clear the body for up to 10 days, so you may have difficulty for awhile. Regardless of whether you decide that percocet is needed for pain control I would do deep breathing exercises at least 3 times a day. These are very simple to do, and will help clear and expand your entire lung fields. Wheezing can be a sign that not all the lung fields are expanding and fluid get caught and causes the sound. You did not mention whether or not you are short of breath during this time. If it gets worse I would immediately call your doctor. Good Luck and let us know how you are doing.
I totally agree with franklin8 on this. I have allergy related breathing problems like in athtma, so I know how you feel. It this was going on before your surgery, you should alert your doctor. It could be COPD if you are a smoker too. The allergys are really bad this year too. Lots of pollen in the air. It has caused me a lot of problems this Spring, & usually doesn't til Fall. Wheezing is not good at all. If you are too short of breathe you ned to go backto the ER. I know it's very scarey. You should also alert your family doctor about this right away. You will definately need some pain meds for awhile to recover from your surgery, so it's best you family doctor know what's going on. Once you are feeling up to it, you should maybe get a referral for some breathing tests to see what is really going on. Did they give you a litlle plastic tube thing in the hospital after surgery to blow into too? They usually do, & send it home with you.
If you still have this, use it all during the day & night to help clear out your lungs. Blow hard as you can & repeat several times. Good luck to you, & PLEASE alert your doctor right away aout this... Mary
Breathing problems are always listed on the symptom sheet for opiate medications. You may need to reduce the dose, I usually sleep propped up a bit so I wake up before the breathing gets too slow. Feels like a heaviness on the chest. The meds may be slowing down an already "depressed" breathing reflex in your body.
- Percocet Information for Consumers
- Percocet Information for Healthcare Professionals (includes dosage details)
- Side Effects of Percocet (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 18 Jan 2012 • 1 answer
Posted 9 Mar 2013 • 1 answer
Posted 28 Mar 2013 • 1 answer
Posted 22 Jun 2014 • 2 answers
Posted 29 Jan 2017 • 2 answers